On Tuesday I received a long-anticipated call from my oncologist, Dr. R. He began, “How are you?”
“I’m okay,” I lied.
“No you’re not.”
The first order of business was to let him know how much I miss him. I shared how I have been quite disappointed by my trial team at Fox Chase.* It wasn’t necessary to rehash the details. He would get the gist as we went along.
My trial doctor (Dr. M) had recently emailed Dr. R an update. It said that I’m having difficulties on LDK 378, and she may try a new drug for the side effects.
I detailed my symptoms and shared what had been done to mitigate the side effects: dose reductions, change in dosing schedule, and a number of drugs. We discussed her newest proposal: Nortriptyline. She had included that in her email, and he had already looked into it.
“I wouldn’t recommend it,” he began. “I’m afraid it would interfere with your other antidepressants, and that could be very risky.”
Damn right, I thought. A good doctor understands your priorities, even if they aren’t his specialty. For me, good mental health – free from major depression, self-doubt, anxiety, and hopelessness – is paramount.
My gut instinct was to decline the Nortriptyline. Hearing my trusted doctor make the same recommendation cemented the decision. No one (as far as we know) has used the drug for LDK side effects, and, for me, the risks outweigh the potential benefits.
Next I told Dr. R how I asked Dr. M if she could facilitate my conversation with Dr. Shaw.
“Did she call or email her?” Dr. R asked.
“No. She had someone call me with the general phone number.”
I detailed my twenty minute conversation with Dr. Shaw, and he simply responded, “so when is your flight to Boston?” i detailed my plans to see her this month; he is very glad I’m going.
Next we discussed the HSP90 inhibitor trials. He suggested I exhaust the trial options before heading back to chemotherapy. Hopefully they will buy me a lot of time. When I’m done with the trials, my (possibly last) course of action will be Taxotere. He feels that the odds of response are in thirds: 1/3 chance of no response and continued progression, 1/3 chance of knocking back the cancer a bit, and 1/3 chance of stability (no better, no worse). Those are much better than what Dr. M expressed: 6%.
The most common Taxotere side effects are hair loss and neuropathy (tingling or loss of sensation in hands and feet). There is less chance of nausea and vomiting.
There is another drug, Navelbine, which has a very low rate of response. Some common side effects are abdominal pain and cramping. It’s obvious that it would not be a good choice for me.
As we neared the end of our conversation, I expressed to him my philosophy on future treatments. “I know that as long as someone wants to keep fighting, there will always be something else to try,” I said. “But I don’t want the last month of my life to be my worst. Once we exhaust all the treatments with promising odds, I’m going to call it a day and begin in-home hospice.”
“I don’t think we’re near that,” he said.
“Good,” I said, “I just need you to know where I stand.”
Our conversation ended with his request that Dr. Shaw copies him on her findings, an update on the new office location, and some other pleasantries.
I hung up the phone with a sense of confidence. We had a clear plan of action, and Dr. R will continue to be by my side each step of the way.
* My goal is not to disparage the entire Fox Chase institution. I am certain they have many capable staff members who help thousands of patients. My comments apply only to the few people in charge of my care.